Thunderstorm Wind, Jasper
- When
- March 30, 1:31 AM CST
- Where
- Jasper County, 0.55 mi W of Carterville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.150, -94.460
A 64 mph wind gust was measured near Carterville.
Severe thunderstorms with damaging winds moved across southeast Kansas and southwest Missouri during the early morning hours of March 30th. Numerous tree damage occurred in Cherokee County, Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe thunderstorms with damaging winds moved across southeast Kansas and southwest Missouri during the early morning hours of March 30th. Numerous tree damage occurred in Cherokee County, Kansas. A 79mph wind gust was measured at the Joplin Airport. Additional severe thunderstorms with large hail to the size of tennis balls occurred east of Springfield during the afternoon of the 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 29, 11:52 PM CST, 1 hour 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 1252 AM CDT Sun Mar 30 2025 .KEY MESSAGES... - Round 1 of severe weather (Slight Risk 2 of 5) will occur late tonight into Sunday morning for areas across southeast KS into west central and central MO, generally along and north of Interstate 44. Primary storm mode will be a line of thunderstorms with a few embedded supercells. Large hail and damaging winds will be the main hazards. - Round 2 of severe weather (Enhanced Risk 3 of 5) will occur Sunday afternoon/evening for areas mostly east of Highway 65. All severe hazards are possible on Sunday including large hail, damaging winds up to 70 mph, and a few tornadoes. Significant hail up to tennis balls or larger with any discrete supercells. - Behind the cold front, temperatures drop into the 30s on Monday night, creating a frost risk, especially in the eastern Ozarks. - Winds will get gusty again on Tuesday and Tuesday night. - Periods of additional rain and storm chances continue next week and into the extended range. Heavy rainfall and severe potential is looking more likely by the middle of next week. && .SHORT TERM /THROUGH MONDAY/... Issued at 245 PM CDT Sat Mar 29 2025 This Afternoon-Evening: Low-level moisture continues to increase across the area as low-level southerly flow persists beneath a slow-moving mid-level shortwave. Ahead of this shortwave trough, dewpoints in the upper 50s to lower 60s overspread the region. Additionally, a developing low across the Central Plains supports breezy southerly winds with gusts around 20 to 25 mph. Daytime heating this afternoon will support highs in the 70s areawide, with a few locations pushing 80 across the west. The daytime heating will support some destabilization, with MUCAPE around 500-1000 J/kg. Thus, we will continue to advertise the potential for a few isolated showers and thunderstorms in south- central MO through the remainder of the afternoon into the early evening. These are not expected to be severe. Most locations remain dry. Tonight - Sunday Morning (Round 1): As we progress into tonight, an additional and more potent shortwave trough is progged to translate into the Central Plains. An associated surface low develops and lifts into northern Missouri, with a strong cold front diving into eastern KS. Ahead of this front, a moist regime supports MUCAPE upwards of ~1500 J/kg through the overnight hours in the vicinity of deep layer shear around 35 to 45 knots. This sets the stage for Round 1 of potential strong to severe thunderstorms, with a SPC Slight Risk (2 of 5) extending through southeast KS into portions west central and central MO. This risk for the overnight period was extended further eastward to account for a potential faster evolution of a thunderstorm complex. Thunderstorm initiation is expected to occur across portions of central KS and northern OK late tonight, with storm motions to the ENE. HREF supports this activity reaching portions of southeast KS just after midnight. Most CAMs have trended towards the solution of a squall line/MCS storm mode, supporting bowing segments and predominately damaging wind gusts. Confidence is medium to high in this scenario, with lower confidence in embedded supercell structures that would further support large hail (up to golf balls). Rather, the predicted storm mode will support smaller hail, up to nickel and quarter sized. Meanwhile, the tornado risk remains very low given the minimal low-level instability overnight. However, the presence of a 30-35 knot low-level jet may support embedded mesovorticies along bowing segments that orient NW to SE. This will be better analyzed in the mesoscale over the next 6 to 12 hours. Overall, the primary hazard will be 60 to 70 mph winds, with a lower potential for severe hail and an isolated tornado. Expectations are for the overnight activity to quickly progress eastward through the the area into Sunday morning. This remains a key component and remaining uncertainty in the forecast as we progress towards Round 2 on Sunday afternoon. Sunday Afternoon - Sunday Night (Round 2): The attention then quickly shifts to the mesoanalysis after the departure/dissipation of the Sunday morning activity. This remaining uncertainty sets the stage for various scenarios on Sunday afternoon, with a handful of the CAMs slightly leaning towards one or two of the scenarios. Likewise to the previous AFD, we will continue to present three different scenarios that give a range of the likely location and timing for Sunday afternoon redevelopment (Round 2). Scenario 1 (Wash Out): This scenario suggests the overnight complex and rain-cooled air stabilize the atmosphere and accelerates the cold front passage, leading to further eastward redevelopment (along or east of Hwy 63). This would limit severe hazards Sunday afternoon to along and east of Hwy 63. Scenario 2 (Unimpeded Development): Lastly, a scenario is presented that shows thunderstorm activity rapidly dissipating and further west weakening. This would allow greater warming and destabilization across a larger area in our CWA, leading to further westward redevelopment (along Hwy 65). This would expand severe hazards Sunday afternoon to along and east of Hwy 65. Scenario 3 (Somewhere In Between):A second scenario is Sunday morning's activity largely dissipating somewhere between the Hwy 65 and Hwy 63 corridor, which means redevelopment can be expected Sunday afternoon somewhere within this corridor as well. Given the latest trends, Scenario 1 or 3 are becoming more probable. This can be inferred through a paintball plot of reflectivity and thunderstorm redevelopment on Sunday afternoon. It should be noted, that it will be difficult to truly capture the location of most likely redevelopment until we see how the overnight/Sunday morning activity evolves. For this reason, the scenarios discussed best represent possible outcomes. Additionally, there remains uncertainty amongst the scenarios on the exact timing of redevelopment, still varying over a 2 to 4 hour period in the afternoon. Regardless, all hazards are plausible with Round 2 as initial development favors supercells, before growing upscale/congealing with time into a squall line and/or embedded supercells. The environment on Sunday afternoon will continue to be characterized by ample moisture in the vicinity of deep layer shear around 40 to 50 knots. As for instability, guidance depicts upwards of 2000 to 3000 J/kg. Rapid development of afternoon thunderstorms that take on supercell attributes would predominately produce large hail and damaging winds. Large hail continues to be supported by steep mid-level lapse rates around 7 C/km. To add context to this potential, the large hail parameter depicts values around 8 to 12. Research shows this would coincide with tennis ball or higher maximum hail sizes. Additionally, any initial supercells would support damaging wind gusts of 60 to 70 mph. As for tornadoes, the potential is still lower. However, any supercells that are able to maintain discrete and avoid negative storm interactions would need to be watched closely. Low-level shear is progged to remain low into south central MO through the late afternoon/early evening, with surface winds southwesterly in nature. This setup keeps the risk for tornadoes lower in our area, with the conditions becoming more favorable just east. With that being said, the expectation is for any initial supercells to quickly congeal along the cold front as it slides south and eastward Sunday afternoon/evening. This introduces the potential for favorable storm interactions to support a tornado, though still remaining lower confidence at this time. Continue to monitor for updates to the forecast as the system evolves over the next 12 to 24 hours. Subtle changes in the evolution of features on the mesoscale could have big impacts to the forecast. Thunderstorm activity clears the the area into Sunday evening, with breezy northwest winds behind the frontal passage. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 245 PM CDT Sat Mar 29 2025 1. Monday Behind the cold front on Monday, temperatures cool back into the seasonal range, with highs in the mid to upper 50s across most of the region with areas near/along the Missouri/Arkansas border reaching low 60s. Cloud cover will diminish through the day, with northwesterly winds decreasing into the overnight hours. 2. Monday Night Temps & Frost/Freeze Potential Overnight into Tuesday, lows dip into the 30s, introducing the potential of frost and/or a freeze scenario. NBM deterministic currently progs lows around 40 degrees in areas along and west of Hwy 65, with temperatures decreasing into the mid-30s through the eastern Ozarks. Areas along the spine of the Ozark and Salem Plateaus have the best chances of seeing frost-supporting conditions, with a 60-90% chance of temperatures below 37 degrees. SREF guidance supports this, with SREF ribbons holding central Missouri between the 36 and 32 degree contours. However, a hard freeze seems unlikely in most areas, with less than a 15% chance of temps reaching 32 degrees or lower. The exception to this is a small bullseye in and around Dent County, where northeasterly surface flow would dam cold air along the northern edge of the higher terrain where the St. Francois meets the plateau. Mid-range models keep the window of northeasterly flow short and confined to the boundary layer, which would decrease the amount of cold air advection. On the other hand, guidance hints at a brief and weak mesohigh feature floating east across the area and light winds under clearing skies support a good radiational cooling setup, both of which would favor the cooler end of guidance, especially in the areas furthest east. MRCC's Last Spring Freeze Date guidance shows the last spring freeze dates in our area between April 5-14, so this would be climatologically on track as well. Regardless, confidence is high in the eastern Ozarks and the spine of the plateau reaching between 32-37 degrees, with rapid decrease in frost risk with westward extent and decreased elevation. Additionally, it's well known that the variable terrain in those areas often result in localized patches of temperatures several degrees below surrounding areas. We will begin issuing frost and freeze headlines on April 1, which is conveniently Tuesday morning. Ergo, a Frost Advisory may be issued in subsequent forecast packages. 3. Winds Tuesday/Tuesday Night As deep synoptic ridging builds across the eastern half of the US through the day Tuesday, southwesterly flow advects warm air and moisture back into the area along the low-level jet, warming us back into the 70s by Wednesday. Meanwhile, a deep upper-level trough pushes across the intermountain west. The pressure gradient will tighten across the Plains through the day Tuesday, and winds will increase to 20-30 mph with gusts up to 40 mph on Tuesday afternoon. Winds will remain gusty into the overnight hours as the nocturnal low-level jet strengthens. Our position along the eastern edge of the strongest pressure gradient will keep the strongest synoptic winds in the central Plains, and the area with strongest winds will be areas furthest west. The "most likely" wind forecast range is just below Wind Advisory criteria, but changes in the strength of the low, how fast it ejects off the Rockies, and its path could be just enough to bump them over the edge. 4. Severe Threat Wednesday The trough over the Rockies is poised to push its first shortwave into the northern Plains Tuesday night. A moisture plume pushes into southern California Tuesday evening while a broad, moist warm sector simultaneously builds into the Missouri River Valley ahead of the shortwave. The past few runs of GFS IVT guidance has been consistently depicting the moisture plume out west overcoming the Mexican Plateau and linking up to reinforce the already impressive moisture return from the Gulf pushing across the Plains. With temperatures in the 70s and dew points potentially as high as mid- 60s, a severe setup seems ripe with this system as well. However, the cold front associated with the low pressure center to our north may make its way through the area before storms would initiate, which would confine the severe threat to our far eastern counties and keep the best chances of severe further southeast into the Tennessee Valley. Despite several different factors that compound the uncertainty associated with the severe risk to our area on Wednesday, it is a classic springtime severe weather setup, with many similarities to the recent March 14 event. SPC has a 15% Day 5 severe weather risk for nearly the entire warm sector (equivalent to a Slight Risk, or level 2/5 threat) and a 30% severe weather risk (equivalent to an Enhanced Risk, or a level 3/5 threat) that barely clips our southeasternmost counties. Details, including potential hazard types and exact impacts to the Ozarks, will become more clear in the coming days. 5. Hydro Threats Wednesday - Friday The cold front associated with the Wednesday system will stall/become stationary either right over our area or just to our south. Moisture return from the tropics just keeps coming around the western side of a persistent Bermuda high, and with a stalled stationary front, some similarities to Maddox flash flood patterns are appearing in global models and ensembles. With the stationary front currently looking to stall south of us, the heaviest rainfall would stay south and east of our area with it. However, this threat will need to be monitored closely in coming forecast updates, as the location of the stationary front stall-out will not need to shift north very much to create a flash flooding event in the eastern Ozarks. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1250 AM CDT Sun Mar 30 2025 A line of thunderstorms, some warned for being severe, is currently moving into northeast Oklahoma. These will continue into southwest Missouri between the 07-11Z timeframe. Best guess timings are outlined in the TAFs. High confidence that these storms will impact SGF and JLN with slightly lower confidence for BBG to see thunderstorms. Have kept a TEMPO for BBG to portray this uncertainty. With the storms, hail up to quarter size and wind gusts up to 60 kts are possible. Afterwards, a cold front will move through, shifting winds to northeasterly and bringing MVFR to IFR cigs. Model guidance is a bit all over the place on height and duration of these cigs, but have put >50% confidence in the TAFs. These should clear up after 18Z. There is the very slight possibility that showers and thunderstorms redevelop after 18Z as far west as SGF and BBG, but this is too uncertain to include in TAFs at this time. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Perez LONG TERM...Camden AVIATION...Price
Hazardous Weather Outlook National Weather Service Springfield MO 815 PM CDT Sat Mar 29 2025 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 815 PM CDT Sat Mar 29 2025 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Marginal tornado risk. Slight hail risk. Slight thunderstorm wind damage risk. Elevated lightning risk. DISCUSSION... Late tonight, a thunderstorm complex is expected to move through after midnight. There is a Slight Risk for some of these storms to become strong to severe. Damaging wind gusts up to 70 to 80 mph and large hail up to the size of golf balls will be the main hazards, but a brief weak tornado cannot be ruled out along bowing segments. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Redevelopment of storms will occur Sunday afternoon, mainly east of Highway 65 towards the Highway 63 corridor. These storms will have an Enhanced Risk for severe weather with all hazards possible, including large hail up to tennis balls, damaging wind gusts up to 70 mph, and a few tornadoes. There is the potential for frost across the eastern Ozarks on Tuesday morning. Another strong system moves the area into mid-week. Strong southerly wind gusts up to 40 mph. Additionally, there is the potential for strong to severe thunderstorms next Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for extreme southeast Kansas into west central and southwest Missouri overnight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
Special Weather Statement
National Weather Service Springfield MO
204 AM CDT Sun Mar 30 2025
MOZ093-101-300745-
Newton MO-McDonald MO-
204 AM CDT Sun Mar 30 2025
...STRONG THUNDERSTORMS WILL IMPACT NEWTON AND MCDONALD COUNTIES
THROUGH 245 AM CDT...
At 203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Picher to 7 miles southeast of Wyandotte to
West Siloam Springs. Movement was east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Shoal Creek Estates, Dennis Acres, Grand Falls Plaza, Fairview,
Goodman, Granby, Leawood, Loma Linda, South West City, Big Sugar
Creek State Park, Lanagan, Rocky Comfort, Saginaw, Racine, Neosho,
Seneca, Silver Creek, Wentworth, Shoal Creek Drive, and Stella.
This includes the following highways...
Interstate 44 between mile markers 1 and 9.
Interstate 49 between mile markers 1 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southwestern Missouri.
&&
LAT...LON 3650 9462 3706 9461 3705 9406 3650 9407
TIME...MOT...LOC 0703Z 252DEG 42KT 3700 9482 3672 9463 3616 9462
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BurchfieldPreliminary Local Storm Report
National Weather Service Springfield MO
220 AM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM Tstm Wnd Dmg Baxter Springs 37.02N 94.74W
03/30/2025 Cherokee KS Emergency Mngr
Building roof damage and trees down.
&&
TitusPreliminary Local Storm Report
National Weather Service Springfield MO
228 AM CDT Sun Mar 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 AM Tstm Wnd Gst 2 NNE Iron Gates 37.09N 94.55W
03/30/2025 E50 MPH Jasper MO Public
&&
TitusThe Springfield radar (KSGF), 94 km away, was scanning. The volume nearest the first event began at 07:28 UTC.
25 hail, 4 thunderstorm wind. Local standard time, as filed.
A 64 mph wind gust was measured near Carterville.
A 79 mph wind gust was measured at the Joplin Regional Airport.
Thunderstorm wind gusts caused minor damage to a home and split a soft tree.
A camper flipped over during a thunderstorm with three minor injuries reported.
Hail to the size of quarters fell near Roby.
Hail to the size of half dollars fell northeast of Salem.
Hail to the size of quarters fell in the Dora area.
Hail to the size of half dollars fell in Pomona.
Hail to the size of quarters fell in Houston.
Hail to 2.25 inches in diameter fell in Yukon.
Hail to the size of quarters fell just south of Salem.
Hail to the size of tennis balls fell in the town of Timber.
Hail to the size of tennis balls fell in Bunker.
Hail to the size of quarters fell in Theodosia.
Hail to the size of quarters fell east of Theodosia.
Hail to the size of quarters fell northeast of Theodosia.
Hail to the size of golf balls fell on Highway YY near Shell Knob.
Hail up to two inches in diameter fell in the Winona area.
Hail to the size of tennis balls occurred in the Kimberling City area.
Golf ball size hail occurred in Kimberling City.
Hail to the size of quarters fell in Thayer.
Hail to the size of quarters fell west of Cabool.
Hail to the size of quarters fell north of Ava.
Hail to the size of half dollars fell just south of Mountain Grove.
Hail to the size of golf balls fell in Myrtle.
Hail to the size of half dollars fell on County Road 851 southwest of Wasola.
Hail to the size of half dollars fell just north of Dora.
Hail to the size of quarters fell in Peace Valley.
Hail to the size of quarters fell between Birch Tree and Thomasville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237862, 1237863, 1237864, 1237865, 1237837, 1237838, 1237839, 1237840, 1237841, 1237842, 1237843, 1237844, 1237845, 1237846, 1237847, 1237848, 1237849, 1237850, 1237851, 1237852, 1237853, 1237854, 1237855, 1237856, 1237857, 1237858, 1237859, 1237860, 1237861.